Washington, 2019

Flash Flood and Flood in Washington, April 9 to 10, 2019

April 9 to 10, 2019 · NWS OTX · 2 events in 1 county or zone

Beginning on April 6th and continuing through April 10th a series of Pacific atmospheric rivers were directed into Oregon, southeast Washington and central Idaho saturating the ground with heavy rainfall. 88 inches of rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Beginning on April 6th and continuing through April 10th a series of Pacific atmospheric rivers were directed into Oregon, southeast Washington and central Idaho saturating the ground with heavy rainfall. During this 4 day period the COOP station at Kamiah, ID reported 1.86 inches of rain, Elk River, ID reported 2.94 inches of rain, Moscow, ID 3.44 inches, Potlatch 2.46 inches, Dworshack Fish Hatchery 3.08 inches , with the ASOS at Pullman, WA recording 2.88 inches of rain. By the 9th of April a rain storm during the afternoon and evening hours overwhelmed the saturated soil and resulted in widespread areal flooding issues from swollen streams and rivers.

During the evening of April 9th the city of Pullman experienced Flash Flooding as heavy rain to the north of the city drained down the Missouri Flat Creek drainage. The business district along North Grand Avenue was inundated with multiple feet of water which damaged numerous businesses and floated cars form parking lots along the road.

The Missouri Flat Creek flood then drained into the South Fork of the Palouse River in downtown Pullman which was already rising and would peak just at Flood Stage later in the evening with minimal further damage along the river bottom lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 9, 3:57 PM PST, 3 minutes earlier.

Area forecast discussion, Apr 9, 3:57 PM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
457 PM PDT Tue Apr 9 2019

.SYNOPSIS...
Wednesday and Thursday will be showery and occasionally breezy.
Friday will likely be the driest day of the week with the return
of precipitation this weekend. Daytime high temperatures this week
will mainly be in the 50s.

&&

.DISCUSSION...

Tonight: Bands of rain wrapping around a low pressure trough in
western Montana will continue to produce rain over the Idaho
Panhandle and southeast Washington this evening. A small scale
circulation that spent much of the day over Spokane and Couer
d'Alene will drift across the Palouse into the southern Idaho
Panhandle this evening producing a quarter to half inch of
rainfall across some basins that already have streams and rivers
swollen from persistent rainfall the last 3 days. Paradise Creek
around Moscow and the Palouse River near Potlatch are currently
wavering around their respective Action Stages. The shot of rain
this evening may be enough to push these small rivers near flood
stage. Lawyer Creek and the South Fork of the Clearwater River
near Kamiah will also deal with more runoff through the night
which may contribute to lingering minor flooding.

In central Washington, places like Wenatchee, Chelan, and
Vantage will experience northwest winds of 20 to 25 mph with
gusts as high as 35 mph through mid evening. The gusty winds will
advect drier surface dewpoints across the Columbia Basin which
should decrease our potential for thunderstorms. By 6 PM, cells
over southeastern Washington should be weakening.

Wednesday and Thursday: The southern Idaho Panhandle and southeast
corner of Washington will finally get a break from the persistent
rain during the day Wed. Another round of light rain will arrive
late in the day Wednesday and produce amounts up to a quarter of
an inch by Thursday morning. The latest runs of the GFS, ECMWF and
NAM keep periods of light rain over the Blue Mountains and Camas
Prairie through Thursday night. The west or northwest trajectory
of the mid-level winds suggest that little precipitation of
significance will fall across the Columbia Basin and the lee of
the Cascades. Snow levels will be low enough Wed night into
Thursday that elevations above 3500-4000ft will receive some
accumulating snow. Motorists with plans to cross the Cascade
passes early Thu morning will have a good chance of experiencing
some slick driving conditions. /GKoch

Friday through Monday: High pressure is still on track to build
across the western US and bring a brief period of clearing over the
Inland Northwest on Friday. An embedded short wave pushing
southeast across the extreme northeast Washington and the northern
Panhandle will increase POPs and a slight chance of some isolated
showers over higher elevations of the region, but will steadily
fall off through Saturday morning. Another low pressure system
with a deepening upper wave and a well defined warm and cold
sector will push east over the Cascades Saturday morning, lowering
snow levels to at least 3500 feet Saturday morning before
progressing into eastern Washington Saturday. Ahead of this
system some moderate isentropic lift will assist in the spreading
of light rain over the Western Plains, the Palouse, and continue
east into the Idaho Panhandle. Model guidance so far has been
steady with regards to the timing of the systems moving through
the region with the Canadian guidance being the out-layer showing
a much drier scenario. The POPs forecast shows precipitation
continue through Sunday with some clearing over the Columbia and
the lower foothills of the eastern Cascades with only the slight
chance of a stray isolated rain showers over lower valleys or snow
showers developing over higher elevation. By Monday, gradual
clearing and cooler temperatures should be the predominate factors
playing out. /aky

&&

.AVIATION...
00Z TAFS: Bands of rain wrapping around low pressure in western
Montana will continue to impact the Coeur d'Alene, Pullman, and
Lewiston airports through early this evening. Ceilings and
visibilities should gradually improve as the deformation band
sinks southeast. Northwest winds at Spokane and Couer d'Alene are
downslope and should scour low stratus out of these airports this
evening and into the night. The Lewiston and Pullman TAFs may be
more challenging and could hold onto low clouds longer than the
TAF suggests. For Wenatchee and Moses Lake, gusty northwest winds
will continue into this evening and gradually subside overnight
with VFR cigs and visibility. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        35  54  34  52  34  56 /  30  20  60  30  20  10
Coeur d'Alene  36  53  35  51  34  55 /  70  30  80  30  20  10
Pullman        36  50  36  51  35  53 /  80  20  80  50  40  10
Lewiston       41  56  42  55  39  58 /  70  10  80  50  50  10
Colville       35  55  34  54  33  58 /  20  30  50  30  10  10
Sandpoint      35  51  34  51  32  54 /  60  30  80  40  20  20
Kellogg        36  49  34  49  32  52 / 100  30  90  50  30  20
Moses Lake     40  61  37  60  37  64 /  10  20  10  20  30   0
Wenatchee      40  60  39  58  40  62 /   0  10  20  30  30   0
Omak           36  60  34  59  35  64 /   0  20  20  30  20   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Apr 9, 2:33 AM PST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
333 AM PDT Tue Apr 9 2019

IDZ026-027-WAZ031-032-101500-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
333 AM PDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Continued rises on rivers and streams are expected. Localized
debris flows are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Rises on rivers and streams may linger on into Wednesday with
gradual decline possible through the remainder of the week.
Localized debris flows will remain possible.

IDZ001>004-WAZ033>038-041>044-101500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
333 AM PDT Tue Apr 9 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Apr 9, 10:35 AM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1135 AM PDT TUE APR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            KAMIAH                  46.23N 116.02W
04/09/2019                   LEWIS              ID   EMERGENCY MNGR

            FLOODING OF KAMIAH CITY PARK ALONG LAWYERS
            CREEK.

&&

The radar

The Spokane radar (KOTX), 111 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Whitman

When
April 9, 4:00 PM PST to April 10, 2:00 AM PST
Where
Whitman County, 0.27 mi NW of Pullman to 0.49 mi E of Pullman
Cause
Heavy Rain
Property damage
$1.1 million
Reported by
Emergency Manager
Coordinates
46.733, -117.183

Missouri Flat Creek experienced a Flash Flood which resulted in the North Grand Avenue business district being inundated with up to 4 feet of water in places. Numerous businesses were damaged and parked cars were floated and carried away. Pullman police and fire crews made numerous water rescues of stranded customers and employees of at least 4 businesses including the rescue of 16 people from one business. There were no known injuries and by the next morning the creek had receded back into it's banks.

Flood, Whitman

When
April 9, 9:30 PM PST to April 10, 3:00 AM PST
Where
Whitman County, 0.89 mi SSE of Albion to 0.4 mi WSW of Armstrong
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
46.788, -117.245

The USGS River Gage on the South Fork of the Palouse River at Pullman recorded a rise to the the Flood Stage of 7.0 feet at 10:30 PM PDT on April 9th. The river level stabilized and fluctuated just at or slightly below Flood Stage until 4:00 AM April 10th and then receded.

This was a minor and short lived flood event which mainly impacted bottom lands and pedestrian walkways through park land along the river.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818104, 817298.